North Carolina, 2003

Hail and Damaging Wind in North Carolina, May 25, 2003

May 25, 2003 · NWS RNK · 2 events in 1 county or zone

Thunderstorm winds knocked down large trees in Milton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening hours on the 25th produced hail up to half dollar size and damaging winds.Thunderstorm winds knocked down large trees in Milton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 6:30 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 25, 6:30 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 PM EDT SUN MAY 25 2003

WL UPDATE SOON...BASED ON SPEED OF RAIN MOVING IN FROM THE WEST.

.RNK...
NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ003>006...NCZ020.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ032>035...VAZ043>047...
VAZ058>059.

WV...NONE.

AMS
Hazardous weather outlook, May 25, 5:20 AM EST, 14 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Caswell

When
May 25, 7:55 PM EST
Where
Caswell County, Milton
Measured
1.25 in hail
Reported by
UNKNOWN
Coordinates
36.533, -79.217

Thunderstorm Wind, Caswell

When
May 25, 7:55 PM EST
Where
Caswell County, Milton
Measured
65 kt (75 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.533, -79.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355848, 5355849.